How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

I have been taking 60 mg. Of Cymbalta once a day for 4 months

Customer Question

I have been taking 60 mg. Of Cymbalta once a day for 4 months as treatment for anxiety and depression post car accident. I am tolerating side effects of mild headache and dry mouth and emotionally feel better, not like myself but O.K. The side effect I am having difficulty with sleepiness. I am sleeping 12 to 14 hours a day and never wake up feeling rested. This seems to be getting worse each week. I am wondering if I need to increase the dosage. Thank you. Suzi
Submitted: 3 years ago.
Category: Mental Health
Expert:  Elliott, LPCC, NCC replied 3 years ago.
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Dear Suzi,

The maximum recommended dosage for depression is 60 mg. per day as you are taking. For anxiety it is higher, up to 120 mg. per day.

It seems that you are experiencing some of the side effects from the Cymbalta (duloxetine) at the current dosage. The most common side effects, according to a recent study were: nausea (34.7%), dry mouth (22.7%), , somnolence [sleepiness] (up to 20%), and dizziness (18.7%). It is also known to lower libido in both men and women.

Raising the dosage would probably increase the side effects. This may not be the best treatment for you. In any cases, DO NOT QUIT USING IT ABRUPTLY as this can bring on more significant side effects.

I believe that your problem is due to a strong reaction to the Cymbalta. Your physician may want to lower the dose instead, BUT THAT MUST BE DONE SLOWLY AS WELL to prevent withdrawal symptoms.

Talk to your physician about trying a different class of antidepressant that also helped with anxiety. He or she will be able to slowly wean you off the Cymbalta while adding the new one. Ask him or her about Wellbutrin (bupropion) which should have less side effects, and no sexual side effects.

I wish you great success in adjusting your drug regimen so that it achieves the desired effects with a minimum of negative side effects.

Warm regards,

Elliott Sewell, LPCC, NCC, CCMHC

Related Mental Health Questions